Neuralgic Amyotrophy Associated with Antibiotic Therapy
Ann Pharmacother. 2008 Aug
Finstad K, Guajardo JR, Scoville C.
Department of Child Health, University Hospital and Clinics, Columbia, MO.
OBJECTIVE: To report a case of neuralgic amyotrophy associated with antibiotic therapy.
CASE SUMMARY: A 22-year-old male with cystic fibrosis had been nonadherent to treatment for 4 years; when he returned to the clinic with symptoms, his forced expiratory volume in 1 second dropped from 84% predicted to 43% predicted. He was admitted to the hospital for treatment after failing to improve on oral ciprofloxacin and inhaled tobramycin. Treatment was initiated with intravenous tobramycin 560 mg daily and piperacillin/tazobactam 4.5 g infused every 6 hours. He continued inhaled tobramycin 300 mg twice daily, his home doses of pancreatic replacement enzymes and vitamins, albuterol 2.5 mg by high flow nebulizer (HFN) 4 times daily, and dornase alpha 2.5 by HFN daily. Sputum cultures were positive for methicillin-resistant Staphylococcus aureus, and intravenous vancomycin 1 g every 8 hours was added to the treatment regimen on hospital day 7. The patient developed bilateral shoulder pain followed by decreased function of his upper extremities 2 days later. He was treated with oral ibuprofen 600 mg every 6 h and oral cyclobenzaprine 5 mg daily, which improved his pain, but the shoulder stiffness remained throughout his hospital stay and persisted for 2 months following discharge. These symptoms resolved but recurred rapidly (within 24 h) and were more debilitating following a second exposure to the same antibiotics at the same doses 8 months later when the patient was readmitted for treatment of another cystic fibrosis-related pulmonary exacerbation.
DISCUSSION: To our knowledge, this is the first case report illustrating neuralgic amyotrophy triggered by exposure to the antibiotics vancomycin, tobramycin, and piperacillin/tazobactam. After analysis of the case, ruling out other possibilities and using the Naranjo probability scale, we found that there is a highly probable likelihood that the symptoms presented by our patient were secondary to his drug therapy. Neuralgic amyotrophy is a rare condition of unknown etiology that has never before been associated with administration of these antibiotics, individually or in combination. Because of the specifics of the clinical history, we were unable to ascertain whether this complication was due to a single antibiotic or to the combination. It is quite possible that vancomycin was the only culprit, but impossible to ensure with the available evidence.
CONCLUSIONS: Clinicians should be aware of this adverse reaction when facing similar complex neurologic symptoms in patients who are receiving the antibiotic treatment described here, especially vancomycin.
PMID: 18682542 [PubMed - as supplied by publisher]